Karenlee

Prednisone update

38 posts in this topic

I too have been on prednisolone, I was on it for a few months and then gradually tapered off it. I found that my appetite increased alot, within a few days all of my pain and stiffness and lung pain all disappeared.

 

My rheumatologist wanted me off it as soon as I was able, he called it aging medication.

Apparently Prednisolone ages you if you know what I mean, you can get cataracts in your eyes, develop Diabetes and many other problems can arise if you use it long term.

 

I would never hesitate to use it again despite all of the warnings on Prednisolone and Scleroderma. The thing I hated the most was the increase of appetite, I couldn't stop thinking about food and of course there was weight gain.

 

When I finally came off it completely, I felt as though I had been hit by a truck, it seemed to me that the stiffness and pain came back ten times worse. It made me realise how well prednisolone was working.

 

Take care

Celia

Share this post


Link to post
Share on other sites

ced:

 

As much as it helped me and provided a glorious vacation.....my doctor said today he wants me off of the Prednisone. He said it "kick started" some much needed healing but the cons were not worth the pros.

 

Linda


Tru

 

It is what it is...........

Share this post


Link to post
Share on other sites

Be sure and read everything you can about side effects from Prednisone. It's a potentially dangerous drug, even though it does wonders for inflammation

 

I had to have a complete right hip replacement due to an avascular necrosis in the hip that was attributed to prednisone traetment.

 

Craig

Share this post


Link to post
Share on other sites

Interesting that you say that Craig because I have an updated update.

 

Today I had a severe allergic reaction to the Prednisone. Itchy, hives, rashes on my arms and legs. It felt and looked like I had a 3rd degree sunburn. I took a bath in oatmeal to try to get some releif. My husband called my Rhumetologist and he said it was highly unusual that I had a reaction because prednisone is used to treat hives. Anyway he told me to stop for today and begin again tomorrow with only 1/2 pill and see how that goes. My husband just ran out to get some over the counter anti-itch cream so hopefully that'll help with the itching. It's maddening! :(

 

Two steps forward and one step back.

Share this post


Link to post
Share on other sites

Karenlee:

 

I'm surprised your doctor didn't tell you to take Zyrtec for the hives and itching.

 

He put me on that and Prednisone from my allergic reaction to Silverdene.


Tru

 

It is what it is...........

Share this post


Link to post
Share on other sites

Oh Karen I'm so sorry! That sounds miserable. Did you try an antihistamine? I hope you recover quickly!

 

Take Care,

Bunky

Share this post


Link to post
Share on other sites

Hi Bunky and Tru,

 

Tru, my doctor did tell me to take an over the counter antihistamine (oral). That and the oatmeal bath really helped. I looked online at the side effects of Prednisone and the hives,itching and rash were listed under the "uncommon side effects" consult medical help immediately. I was surprised that my rheumatologist was unaware of these side effects and that he found it "highly unusual". I don't have any food allergies and didn't eat or do anything out of the ordinary yesterday. Was just laying in bed reading when it suddenly hit me with the itching and hot red skin. He also asked if I had eaten any strawberries (???) which I had not. Oh also, I had noticed the day before that I was very warm and clammy, like kind of sweaty.

So, instead of 3 pills a day he told me to try taking 1/2 today and see how I feel. I hope I don't have another reaction because my husband went back to work today and I am by myself.

Share this post


Link to post
Share on other sites

Karenlee:

 

Trouble with this illness is that you can become allergic to anything overnight, even if you have used it for years!

 

I just became allergic to Omnicef after years of using it. That also happened with Tetracycline. Really frightening when it happens. I always keep an OTC in the house now.


Tru

 

It is what it is...........

Share this post


Link to post
Share on other sites

Tru,

 

You are right, I never imaginied I'd have an allergic reaction since I'd been ok taking the Prednisone for 5 days with no trouble. It just hit me out of nowhere.

I'm down to 1/2 doses now so just hoping that won't trigger another attack. This stuff has seemed to help me so much with my mobility I would hate to have to stop taking it.

 

Yep, got the OTC on hand now and lots of oatmeal in the pantry.

Share this post


Link to post
Share on other sites

I need to jump in here to point out, once again, that Prednisone can be very dangerous, even deadly, for scleroderma patients. Even in moderate doses for just a few weeks.

Please read more about it and share it with your medical team, for there is a dire lack of awareness of this huge threat to scleroderma patients --

Steroid Warnings for Scleroderma.

Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma.

Steroids will certainly make many of the symptoms feel better -- at least, temporarily -- and doctors will certainly try to prescribe them often for scleroderma symptoms. But this is a very serious issue.

There really are times when it is better to have no treatment at all, than a treatment that could worsen the illness, lead to life-threatening complications and even death by sudden kidney failure or pneumonia.

It is up to each of us to make these decisions along with our medical team, but MANY of our doctors are completely unaware of the excess threat to our health posed by prednisone use in scleroderma patients, so it is usually up to us to inform them of it or to respectfully decline the idea and ask for other alternatives.


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Thanks for the information Shelley. Not sure what to do now. I called my Dr's office but they are closed.

Share this post


Link to post
Share on other sites

Hi Craig,

 

My sister had the same thing happen. She's getting her hip replaced at the end of the month. I was afraid to say anything because it doesn't always happen and I didn't want to scare anyone...

Karen

Share this post


Link to post
Share on other sites

KarenLee,

 

Are you feeling better today? I've been worried about you!

 

Bunky

Share this post


Link to post
Share on other sites

Hi Bunky!! Thanks for asking.

 

Well I spoke to my doctor and am being tapered off the Prednisone this week. They just weren't agreeing with me. I'll be completely off by Sunday. I only took one yesterday and I can feel the stiffness returning already :( Its amazing how fast this stuff works. I remember within the first day or two feeling so much releif from the stiffness, and now after 2 days of only taking one I feel stiff again.

 

On the upside, I do have my eye appointment on Monday, so if the eye doctor gives the go ahead I can start the Plaquenil. Until then you'll all just have to put up with me whining :P I swear I can hear the Sanford and Son theme music in my head when I get out of bed in the morning Lol

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now